Tuesday, August 18, 2009

Time To Face The Music

Bah humbug! My boy is gone. Kevin drove him to the airport at 4:15 this morning. I got up to say good-bye. *sniff*

This morning I had bloodwork and met with my Oncologist. Time to face the music. Taxotere happens tomorrow. Time to muster strength and resolve.

Truth be told, I am very nervous about tomorrow's chemo treatment. I wasn't at all nervous about the previous ones, even though I didn't exactly relish the experience. This one makes me nervous even though it's only a single drug this time (the previous FEC was a combination of 3 chemo drugs). My Oncologist told me I can expect to feel worse on this drug. More fatigued. More nausea. More discomfort. More tissue and bone pain. Increasing neuropathy (nerve pain and numbness in the hands and feet) as the treatments progress. Nail brittleness and discolouration and possible loss of nails. I will probably lose even more hair. About all that's left are some eyebrows and about a quarter of my lashes. I feel like I've already faced down that side effect so no biggie there. He also talked about the possibility of an allergic reaction which isn't uncommon with this drug. The medical staff monitor me quite closely while injecting Taxotere and, if I'm going to have an allergic reaction, it is most likely to happen during the injection. They start by giving if VERY slowly until they see how I react. The whole injection should take an hour or more. Kevin and Nurse Cratchet (Sylvia) will be with me to help monitor me.

While I'm being injected with Taxotere, I'll be wearing ice boots and ice gloves. The intention is to reduce circulation in the hands and feet to prevent the drug from pooling in the extremities and, perhaps, reducing the anticipated neuropathy (in this case, often called "hand foot syndrome). In some cases it can be very painful and can even cause difficulties with balance and walking, so there's good reason to endure the ice cold if it can make a difference. You know how the cold has bothered me during chemo treatments. I can only imagine how cold this one will feel! Remember ... short term pain for long term gain. Short term pain for long term gain. This MUST be my mantra. Only two left after this one.

I've started steroids (dexamethasone) already and will take more of them with this drug. Oh joy! More Moon-faceishness and Buffalo-humpishness. I've been given a prescription for sleeping pills to help with the insomnia caused by the steroids. I'll also be taking benedryl and some other drugs to help counteract any possible allergic reactions and the edema (fluid retention/swelling) that can come with this drug as well.

Let's just pray for minimal side effects. That's all I'm hoping for. Minimal. OR ... just the strength to get through these next 3 treatments. I know I'll have it but sometimes I do wonder how. Just keep on trucking. Pecker up, as Patty W would say! If you're curious about taxotere, here is a link to information about it.

Thanks to Laura for the garden produce she dropped off yesterday afternoon. Luke and I spent the day getting him ready to go and then Luke had a bunch of friends in last night. It was great to see them all.

Aren't these mini-daisy flowers cute? They're about the only thing that looked perky in my garden after all that rain.



  1. OMG Heather, I am just tired and sore reading about all of the things that could happen to you. I will be thinking about you and hoping for the best. Good Luck

  2. Sounds like a rougher road ahead. Time for a heavy dose of an Irish Blessing:

    "May the road rise to meet you,
    May the wind be always at your back,
    May the sun shine warm upon your face,
    The rains fall soft upon your fields,
    And until we meet again,
    May God hold you
    In the palm of his hand."

    Think of your team as the road, the sunshine, the rain.

  3. Heather...I'm gonna start off by saying DAMMIT ALREADY!! DAMN THESE DAMN SIDE EFFECTS
    !!Ok..definitely sounds rougher this time round. I'm hoping for you those damn side effects will be minimal, but I think you're absolutely on the mark with 'Short term pain for LONG TERM GAIN'..and for what it's worth, I don't see a 'moonface' when I see your picture..Really..this is me..would I lie?? Good Luck! I look forward to your posting tomorrow! Take Care!


Sorry for the word verification thing. Without the comment spammers are relentless!

Thanks for commenting!